Epilepsy Home > Lamictal and Insomnia
When taking Lamictal, insomnia is a possible side effect, although whether this is due to the drug or to other factors is unclear. If insomnia becomes a problem, you can try keeping a regular sleep-wake cycle. If you continue to experience insomnia with Lamictal, your healthcare provider may recommend an insomnia medication or adjust your dose of Lamictal.
Does Lamictal Cause Insomnia?Lamictal® (lamotrigine) is a prescription medicine used to control seizures in people with epilepsy and to treat bipolar disorder. Insomnia is one of the possible Lamictal side effects a person may experience during treatment.
What Is Insomnia and How Common Is It With Lamictal?People with insomnia have one or more of the following symptoms:
- Difficulty falling asleep
- Unrefreshing sleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning.
Insomnia occurs in up to 10 percent of people taking Lamictal alone for bipolar disorder. It was reported a little less often in people taking the drug to control seizures.
Lamictal and Insomnia: SuggestionsIf you are having difficulty sleeping while taking Lamictal, there are some things that you can try. Some tips for better sleep include:
- Don't eat large meals within two hours of bedtime.
- Don't nap later than 3 p.m.
- Sleep in a dark, quiet room with a comfortable temperature.
- If you can't fall asleep within 20 minutes, do a quiet activity somewhere else and return to bed when you're sleepy.
- Keep a regular sleep-wake cycle. Try to go to bed and wake up at the same time every day.
- Avoid caffeine, alcohol, and nicotine in the four to six hours before bedtime.
- Don't exercise within two hours of bedtime. Exercising five or six hours before bedtime, however, may help you sleep more soundly.
- Wind down in the 30 minutes before bedtime with a relaxing pre-sleep ritual, such as a warm bath, soft music, or reading.
(Click Good Sleep Habits for more suggestions.)
Remember that it is impossible for your healthcare provider to know whether you will develop insomnia while taking Lamictal. Also, in some cases, if insomnia does occur, it is difficult to know whether these problems are due to Lamictal or other factors.